Nebraska, 2011

Hail in Nebraska, July 13, 2011

July 13, 2011 · NWS LBF · 1 event in 1 county or zone

A single super cell thunderstorm developed south of Arnold in western Custer County during the late evening hours on July 13th. As this storm drifted to the southeast, heavy rain and large hail was reported over west central and southwestern Custer County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A single super cell thunderstorm developed south of Arnold in western Custer County during the late evening hours on July 13th. As this storm drifted to the southeast, heavy rain and large hail was reported over west central and southwestern Custer County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 13, 2:48 PM CST, 7 hours 57 minutes earlier.

Area forecast discussion, Jul 13, 2:48 PM CST, 7 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
348 PM CDT WED JUL 13 2011

.SYNOPSIS...
UPPER LEVEL RIDGE IS RETROGRADING TO WEST AND BECOMING CENTERED
OVER TX THIS AFTERNOON. SURFACE STATIONARY BOUNDARY IS BEGINNING
TO LIFT NORTH AS A WARM FRONT. AS OF 20Z...THE FRONT WAS LOCATED
FROM SE CO...INTO N CENTRAL KS...THEN BACK TO THE SE. JUST NORTH
OF THE BOUNDARY TEMPERATURES WERE IN THE 70S...INCLUDING 79 AT
GLD AND 77 AT MCK. FURTHER NORTH...OVER WESTERN AND N CENTRAL
NEB...CLOUDS WERE HOLDING TEMPS IN THE UPPER 60S TO LOWER
70S...SOME 15 TO 20 DEGREES BELOW NORMAL. TO THE SOUTH OF THE
BOUNDARY TEMPERATURES WERE IN THE 90S. A COUPLE OF DISTURBANCES
MOVING NORTH OF THE FRONT HAVE SPARKED ISOLD SHOWERS AND
THUNDERSTORMS. ALSO SEEING THE FRONT RANGE OF THE ROCKIES
BEGINNING TO SEE SOME ACTIVITY. WATER VAPOR SHOWS A MORE POTENT
DISTURBANCE OVER EASTERN UT/WESTERN WY.

&&

.SHORT TERM...
MAIN FOCUS WILL BE RAIN CHANCES AND WARM UP. WHILE MODELS IN VERY
GOOD AGREEMENT WITH THE OVERALL PATTERN SHIFT INTO THE
WEEKEND...MODELS STRUGGLING IN TRACKING OF SHORT WAVES AND
RESULTING POPS THUS A LOWER THAN NORMAL CONFIDENCE LEVEL TOWARDS
RAINFALL. TONIGHT WILL SEE A COUPLE OF WAVES MOVE NORTHEAST
ACROSS THE CWA...WITH A CHANCE FOR ISOLD TO SCT TSRA WITH EACH.
ONGOING ACTIVITY IN THE SE ZONES HAS THE POTENTIAL FOR CONTINUED
REDEVELOPMENT FURTHER TO THE SOUTHWEST AND IS SUPPORTED BY THE
RAPID UPDATE MODELS...HRRR...AND WILL HAVE HIGHEST CHANCE POPS
THERE. OTHERWISE WILL LIKELY TAKE SEVERAL HOURS FOR THE ROCKIES
CONVECTION TO MOVE OFF THE HIGHER TERRAIN...WHICH MAY WAIT TILL
AFTER MIDNIGHT.

TOMORROW MAY SEE SOME LINGER STORMS IN THE NE WHILE THE WARM FRONT
SURGES NORTH. DRAMATIC WARMUP EXPECTED AS HIGHS PUSH TO NEAR 90
ACROSS THE NORTH AND INTO THE LOWER TO MID 90S IN THE SOUTH.
MODELS DEVELOP CONVECTION ALONG THE FRONT RANGE AS DEW POINTS
REMAIN HIGH AND COMBINE WITH ANOTHER WAVE. LOW POPS IN THE WEST
EARLY AS STORMS DRIFT TO THE EAST LATE IN THE DAY. BY TOMORROW
NIGHT ACTIVE LIKELY TO SPREAD OVER THE REST OF THE CWA...HOWEVER
WILL KEEP LOW POPS AS DURATION AND COVERAGE NOT EXPECTED TO BE
WIDESPREAD.

.LONG TERM...
FRIDAY INTO NEXT WEEK WILL SEE THE RIDGE BECOME PARKED ACROSS THE
CENTRAL PLAINS. 500MB HEIGHTS CLOSE TO 6K M EARLY IN THE WEEK.
TEMPERATURES THRU THE WEEKEND INTO THE FIRST OF NEXT WEEK WILL
PUSH INTO THE MID AND UPPER 90S...AND POSSIBLY TRIPLE DIGITS.
MONSOON FLOW WILL CONTINUE TO PUMP PACIFIC/GULF MOISTURE OVER THE
ROCKIES AND NORTHERN PLAINS. WHILE NOT EXPECTING WIDESPREAD
RAINFALL OVER THE CWA...WESTERN ZONES MAY CATCH A FEW STORMS FROM
STORMS THAT FIRE OVER THE ROCKIES AND DRIFT EAST. CAP WILL BE
FAIRLY STRONG AND WILL CAUSE SHOWERS TO DIMINISH...BUT CAN NOT
RULE OUT A FEW STORMS PUSHING INTO THE CWA. THUS HAVE INCREASE TO
INCLUDE SLIGHT CHANCE POPS DURING THE OVERNIGHT PERIOD.

&&

.AVIATION...
ANOTHER CHALLENGING AVIATION FORECAST IS IN STORE FOR THE NEXT 24
HOURS. SHOWERS WITH ISOLATED RUMBLES OF THUNDER WILL CONTINUE
ACROSS PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA THROUGH
EARLY THIS EVENING. THEN...AS FORCING INCREASES AND THE ATMOSPHERE
RESPONDS TO A WEAK MID LEVEL IMPULSE PUSHING NORTHEAST OUT OF THE
SOUTHERN ROCKIES...ADDITIONAL DEVELOPMENT IS POSSIBLE OVERNIGHT.
HEAVY RAINFALL WILL REMAIN THE PRIMARY THREAT...HOWEVER ISOLATED
NEAR SEVERE HAIL WITH STRONG WIND GUSTS CANNOT BE ENTIRELY RULED
OUT WHERE MODERATE INSTABILITY EXISTS. MODELS ARE ALL OVER THE
PLACE WITH THE QPF FIELDS TONIGHT...GFS IS THE MOST BULLISH WITH
WIDESPREAD PRECIPITATION LASTING THROUGH THE OVERNIGHT. THE NAM
AND A LESSER EXTENT THE HRRR MODEL SOLUTIONS BACKING AWAY FROM THE
WIDESPREAD NATURE OF PRECIPITATION. THE NEAR TERM MODELS SUGGEST
PRECIPITATION ENDING BY 00Z FOR MUCH OF THE AREA...WITH THE
ADDITIONAL DEVELOPMENT REMAINING ALONG THE HIGHER TERRAIN OF
EASTERN COLORADO. FOR THE TAF FORECAST HAVE TRENDED TOWARD THE NAM
SOLUTION...BUT FUTURE SHIFTS MAY NEED TO AMEND TO INCLUDE RA OR
TSRA. OTHERWISE...MODEL SOLUTIONS ARE HINTING AT MVFR OR LOWER
CEILINGS BY DAYBREAK...SO WILL DROP PREVAILING CEILINGS AT BOTH
TERMINALS TO MVFR...WITH A QUICK RECOVERY BY MID DAY TOMORROW.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS/SHORT TERM/LONG TERM...MASEK
AVIATION...JACOBS
Hazardous weather outlook, Jul 13, 3:03 PM CST, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
403 PM CDT WED JUL 13 2011

NEZ004>010-022>029-035>038-056>059-069>071-094-142115-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
403 PM CDT WED JUL 13 2011 /303 PM MDT WED JUL 13 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE ACROSS NORTH CENTRAL
NEBRASKA THIS AFTERNOON...WITH FURTHER DEVELOPMENT POSSIBLE LATER
TONIGHT. A WAVE WILL MOVE NORTHEAST FROM THE SOUTHERN ROCKIES
TOWARD THE NORTHERN HIGH PLAINS. FORCING WILL INCREASE AS THE
ATMOSPHERE RESPONDS TO THE THE WAVE. INSTABILITY WITHIN THE
ATMOSPHERE IS MODEST...HOWEVER A BIT STRONGER FURTHER WEST AND
SOUTH OF THE FORECAST AREA. IF STORMS WERE TO DEVELOP...THE
POTENTIAL FOR STRONG WINDS...VERY HEAVY RAIN AND SMALL HAIL IS
POSSIBLE OVERNIGHT. WITH SATURATED SOILS ALREADY IN PLACE...ANY
HEAVY RAINFALL WILL POTENTIALLY CAUSE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THURSDAY THROUGH THE WEEKEND...HOT AND HUMID WEATHER RETURNS AND
HEAT BECOMES THE PRIMARY HAZARD. PERSONS PLANNING OUTDOOR
ACTIVITIES THE NEXT FEW DAYS WILL WANT TO PREPARE FOR THE WARM AND
HUMID CONDITIONS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. HOWEVER
SPOTTERS ARE ENCOURAGED TO RELAY ANY SEVERE WEATHER OR RAINFALL
REPORTS TO THE NATIONAL WEATHER SERVICE IN NORTH PLATTE.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JACOBS

In the hours before

Special weather statement, Jul 13, 10:16 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1116 PM CDT WED JUL 13 2011

NEZ038-140515-
CUSTER NE-
1116 PM CDT WED JUL 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CUSTER COUNTY UNTIL 1215
AM CDT...

AT 1112 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTH OF ARNOLD...MOVING EAST AT 10
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CALLAWAY...
  HIGHWAY 40 MILE MARKER 10...
  HIGHWAY 40 MILE MARKER 20...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BUTTLER

The radar

The North Platte radar (KLNX), 84 km away, was scanning. The volume nearest the first event began at 04:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Custer

When
July 13, 10:45 PM CST
Where
Custer County, 11.76 mi S of Arnold
Measured
1.25 in hail
Reported by
Public
Coordinates
41.260, -100.190

Hail was jagged in nature.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318007.